Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 29, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Feb 4, 1998, 2:04 PM EST for 5 counties in Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 4, 1998, 2:04 PM EST (19:04 UTC)
- Expired
- Feb 4, 1998, 6:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Montgomery County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 366 m²/s²
- 0-3 km storm-relative helicity
- 1277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 041903 FFWRNK VAC023-121-161-163-530-678-770-775-042255- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 204 PM EST WED FEB 4 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 600 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL VIRGINIA ...BOTETOURT COUNTY ...ROCKBRIDGE COUNTY IN SOUTHWESTERN VIRGINIA ...MONTGOMERY COUNTY ...ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF ...ROANOKE ...SALEM IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...BUENA VISTA ...LEXINGTON ...FLOOD WARNINGS EXTENDED UNTILL 600 PM... AT 203 PM RADAR AND AUTOMATED RAIN GAGES SHOWED HEAVY RAIN WAS TAPERING OFF TO LIGHT AND MODERATE RAIN IN MONTGOMERY...ROANOKE AND BOTETOURT COUNTIES. HEAVY RAIN CONTINUES OVER ROCKBRIDGE COUNTY...BUT WILL BE TAPERING OFF TO LIGHT OR MODERATE AFTER 300 PM. ALTHOUGH THE 0HEAVY RAIN IS ENDING...CREEKS AND SMALL STREAMS WILL BE OUT OF THEIR BANKS THROUGH THE AFTERNOON HOURS. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. JACKSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 1:30 PM EST, 34 minutes earlier.
Area forecast discussion, Feb 4, 1:30 PM EST, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EST WED FEB 4 1998 RDU/WBC/CRW...THANKS FOR COORDINATION CALLS 88D SHOWING HEAVIER RAINS FM NW NC MTNS THRU UPR NRV AND BAND MOVING SLOWLY N THRU SRN SHENANDOAH VLY. UPSLOPE RAINS SHUD MOVE N OF AREA DURING MID AFTN HRS. LOOKING FRTHR S... ANOTHER BAND OF HEAVIER RAIN JUST N OF LOW MAY GET INTO PIEDMONT EVE HRS. PCPN ALL RAIN HERE AND SHOULD REMAIN SO DURING THE REMAINDER OF THE AFTERNOON EXCEPT FOR SE WV WHERE IT MAY MIX. A MIX OF SNOW/SLEET... W/POCKETS OF COLDER AIR STILL POSSIBLE BUT INSIG W/LTL OR NO .FLOATING AROUND. LOW FINALLY STARTS PULLING OUT OF AREA OVERNIGHT...WITH LIGHT AMTS PCPN STICKING AROUND THRU WED. ETA LEAVES COOL POOL BEHIND AT 850MB SO PCPN WILL LIKELY CHANGE BACK OVER TO SNOW THIS EVE BLU RDG WEST... AND MAYBE A MIX E OF BLURDG IN FTHILLS. EVERYTHING POINTS TO PCPN BEING LIGHT AFTER TONITES CHGOVR...SO THINK WW ADVISORIES WILL SUFFICE AS OPPOSED TO WSW'S. ROA 31/36/30/42 8743 RNK 30/35/30/38 8631 LWB 28/34/26/36 7432 LYH 33/39/32/46 7432 DAN 35/44/34/50 7422 MG
In the hours before
Special weather statement, Feb 4, 8:23 AM EST, 5 hours 41 minutes before
VAZ007-009>017-WVZ042>045-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 823 AM EST WED FEB 4 1998 ...A WINTER WEATHER ADVISORY FOR MUCH OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA TODAY... ...THREAT OF HEAVY RAIN IN SOUTHWEST VIRGINIA TODAY... THE NATIONAL WEATHER SERVICE HAS DOWNGRADED THE WINTER STORM WARNING TO A WINTER WEATHER ADVISORY SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... INCLUDING ALL OF THE NEW RIVER VALLEY. RAIN IS NOW FALLING OVER SOUTHWEST VIRGINIA AND A MIXTURE OF RAIN AND SNOW IN SOUTHEAST WEST VIRGINIA. THE RAIN IN SOUTHWEST VIRGINIA MAY STILL MIX WITH AND AT TIMES CHANGE OVER TO A WET SNOW. PRECIPITATION TODAY IS EXPECTED TO BE HEAVY AT TIMES...AND WILL LIKELY CHANGE FORM ...FROM RAIN TO SNOW ...TO SLEET AND MAYBE SOME POCKETS OF FREEZING RAIN AND BACK SEVERAL TIMES AS POCKETS OF COLDER AIR MOVE THROUGH THE AREA. AVERAGE RAINFALL AMOUNTS THROUGH TONIGHT WILL BE AROUND AN INCH. THIS WILL LIKELY BE ENOUGH TO CAUSE FLOODING ALONG CREEKS...SMALL STREAMS...AND MAIN STEM RIVERS LATER IN THE DAY. PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 20 TO 30 MPH...WITH GUSTS OVER 40 MPH...ESPECIALLY ON THE HIGHER RIDGES. THIS MAY BE STRONG ENOUGH TO TOPPLE SHALLOW ROOTED TREES IN THE SOGGY GROUND. A STRONG LOW PRESSURE SYSTEM NEAR SOUTHERN NORTH CAROLINA THIS MORNING WILL TRACK SLOWLY UP THE COAST TODAY AND TONIGHT. THIS WILL BRING PERIODS OF HEAVY PRECIPITATION AND STRONG GUSTY WINDS TO SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. COLDER AIR TO THE NORTH WILL FILTER IN ON THE STRONG NORTHEAST WINDS...WHICH WILL KEEP THE AREA RIGHT ON THE BRINK BETWEEN RAIN AND SNOW. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS...STATEMENTS AND POSSIBLE WARNINGS. GILLEN
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | Montgomery, Roanoke | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | Botetourt | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | City of Lexington | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | City of Salem | 6 hr |
| Feb 4, 8:27 AM EST | Flash Flood Warning | RNK | City of Roanoke | 6 hr |
| Feb 4, 9:58 AM EST | Flash Flood Warning | RNK | Franklin, Patrick | 5 hr |
| Feb 4, 11:40 AM EST | Flash Flood Warning | RNK | Amherst, Bedford | 3 hr |
| Feb 4, 11:40 AM EST | Flash Flood Warning | RNK | 3 hr | |
| Feb 4, 2:04 PM EST | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 4 hr |
| Feb 4, 2:04 PM EST | Flash Flood Warning | RNK | City of Buena Vista | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.